MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C2457
Medical Device Problem Codes Failure to Advance (2524); Material Deformation (2976)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/06/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization in the splenic artery procedure using ruby coils.During the procedure, the physician successfully placed four ruby coils using a lantern delivery microcatheter (lantern).The physician then felt resistance while advancing another ruby coil into the lantern and, therefore, the ruby coil was removed and re-sheathed.It was reported that the pusher assembly of the ruby coil was slightly kinked.The physician then flushed the lantern and was able to successfully advance a guidewire through the lantern.Therefore, the physician attempted to re-advance the same ruby coil, however, the coil was unable to advance and the ruby coil became stuck between a neuron 6f 070 delivery catheter (neuron 070) and neuron select catheter 5f (5f select).Therefore, the lantern, 5f select, and neuron 070 were removed with the ruby coil inside.The pusher assembly of the ruby coil then became kinked in several more locations.The physician then reinserted the same neuron 070, 5f select, and lantern, and then successfully placed additional ruby coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact at the proximal end of the pusher assembly.The pusher assembly was fractured approximately 82.5 cm from the proximal end and the pull wire was retracted out of the distal fractured segment.The pusher assembly had bends and kinks approximately 10.0 cm, 23.0 cm, 28.0 cm, 48.0 cm, 67.5 cm, 68.5 cm, 77.0 cm, 86.0 cm and 101.0 cm from the proximal end.The introducer sheath was on the distal fractured segment of the pusher assembly.The embolization coil was detached from the distal detachment tip (ddt) and had offset coil winds along the length of the coil.The ddt was damaged.Conclusions: evaluation of the returned ruby coil revealed a damaged pusher assembly and an embolization coil with offset coil winds.The complaint reported that the ruby coil was stuck between the 5f select and the neuron 070 and an rhv was not used.If an rhv is not used during the procedure, the 5f select may shift inside the neuron 070 and the ruby may become stuck between the two devices.This may have contributed to the experienced resistance.If the device is advanced against resistance, damage such as offset coils winds, damaged distal detachment tip (ddt), and a kinked pusher assembly may occur.These damages are likely due to advancing the device against resistance.Further evaluation revealed a fracture and additional kinks on the pusher assembly.Based on the return condition and the reported complaint, this damage is likely incidental to the complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8137658
Report Number3005168196-2018-02370
Device Sequence Number262713
Product Code HCG
UDI-Device Identifier00814548013084
UDI-Public00814548013084
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/06/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/20/2026
Device Catalogue NumberRBY2C2457
Device Lot NumberC09220
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/12/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/06/2018
Supplement Date Received by Manufacturer04/16/2019
Initial Report FDA Received Date12/06/2018
Supplement Report FDA Received Date05/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR
Patient Weight70
Date Report Sent to FDA01/01/2005